Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Des Moines, IA

May 14, 2018Lucas County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2018, 9:13 PM CDT for Lucas County, Wayne County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 9:13 PM CDT (02:13 UTC)
Expired
May 14, 2018, 10:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS53 KDMX 150213
SVRDMX
IAC117-185-150300-
/O.NEW.KDMX.SV.W.0047.180515T0213Z-180515T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
913 PM CDT MON MAY 14 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lucas County in south central Iowa...
  North central Wayne County in south central Iowa...

* Until 1000 PM CDT.

* At 912 PM CDT, a severe thunderstorm was located 7 miles south of
  Chariton, moving northeast at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Chariton, Russell, Derby, Red Haw Lake State Park and Chariton
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 9339 4090 9350 4109 9327 4091 9310
TIME...MOT...LOC 0212Z 238DEG 15KT 4091 9337 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lee
3 follow-up statements
291 
WWUS53 KDMX 150228
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
928 PM CDT MON MAY 14 2018

IAC117-185-150300-
/O.CON.KDMX.SV.W.0047.000000T0000Z-180515T0300Z/
Lucas IA-Wayne IA-
928 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN LUCAS AND NORTH CENTRAL WAYNE COUNTIES...

At 927 PM CDT, a severe thunderstorm was located near Chariton,
moving northeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Russell and Red Haw Lake State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4086 9334 4093 9339 4104 9323 4091 9310
TIME...MOT...LOC 0227Z 238DEG 15KT 4095 9330 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
995 
WWUS53 KDMX 150242
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
942 PM CDT MON MAY 14 2018

IAC185-150252-
/O.CAN.KDMX.SV.W.0047.000000T0000Z-180515T0300Z/
Wayne IA-
942 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WAYNE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4090 9328 4095 9329 4098 9317 4091 9310
      4090 9315
TIME...MOT...LOC 0242Z 255DEG 15KT 4093 9319 

$$

IAC117-150300-
/O.CON.KDMX.SV.W.0047.000000T0000Z-180515T0300Z/
Lucas IA-
942 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN LUCAS COUNTY...

At 942 PM CDT, a severe thunderstorm was located 8 miles southeast of
Chariton, moving east at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Lucas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 9328 4095 9329 4098 9317 4091 9310
      4090 9315
TIME...MOT...LOC 0242Z 255DEG 15KT 4093 9319 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
066 
WWUS53 KDMX 150250
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
950 PM CDT MON MAY 14 2018

IAC117-150300-
/O.EXP.KDMX.SV.W.0047.000000T0000Z-180515T0300Z/
Lucas IA-
950 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LUCAS COUNTY WILL
EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4090 9328 4095 9329 4098 9317 4091 9310
      4090 9315
TIME...MOT...LOC 0250Z 238DEG 15KT 4093 9318 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:35 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 14, 6:35 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 PM CDT Mon May 14 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 327 PM CDT Mon May 14 2018

The bulk of forecast issues will reside within the tonight timeframe
with a subtle shortwave passing through the state.  Currently, main
axis of convergence remains south of the state into Missouri where
deep convection is now ongoing.  The overall severe threat seems to
be subsiding across the forecast area with the bulk of convection
remaining to the south.  However, the CAMS output and NAM continue
to develop convection in southern Iowa this evening as forcing from
an approaching shortwave arrives.  Soundings do indicate rather good
instability in southern Iowa with MUCapes of 2000-2000 j/kg although
with paltry low level shear.  Large hail continues to appear to be
the main concern into the evening or even a wet downburst.  The
PWATS continue to be impressive this evening with 1.5-1.75 and as
would be expected, soundings are rather moist.  The storms should
produce very heavy downpours with rates of 1-2 inches per hour.
While localized flash flooding still remains a concern, much of
southern Iowa remains relatively dry compared to the rest of the
state.

Northerly surface flow will increase later tonight with drier air
entering the state.  The lower clouds and ceilings will become
confined to southern Iowa by daybreak with clearing in the far
north.  Tuesday will see quiet weather for most locations with
seasonably warmth. Mid and high clouds will linger in the south
during the day but sunshine is expected across the north where
soundings are relatively dry throughout the depth of the
atmosphere.

.LONG TERM.../Tuesday night through Monday/
Issued at 327 PM CDT Mon May 14 2018

A building upper ridge and surface high will bring a quiet period
for the start of the long term.   We are expecting dry conditions
and highs in the 80s through Thursday.  The models do want to send
some weak ridge riding shortwave across the region but with weak
flow, lack of a boundary and deep moisture, I have removed any
spurious low PoPs through the period.

Friday into the weekend a trough deepens out west and gradually
pushes east with time. Weaker waves will eject out of the base of
the trough breaking down the ridge somewhat but the progression of
the trough will also kick the ridge east.  At the surface a low will
develop with a frontal boundary.  By Friday night the low and
frontal boundary will be just to the west/northwest of Iowa and will
sink through the state throughout the day Saturday.  Instability,
strong forcing and sufficient shear all maximize across southern
into eastern Iowa Saturday afternoon and evening so while storms may
fire or be ongoing along the boundary earlier in the day...when the
boundary impacts southern Iowa later Saturday, we should see strong
to severe storms.  Moisture at this point does not look tremendous
but definitely sufficient...especially far south.  Beyond Saturday
night we look to settle back to a quieter pattern for the remainder
of the long term and just beyond.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 635 PM CDT Mon May 14 2018

Area of MVFR cigs already in place over far northern Iowa while a
few thunderstorms are possible across the south. The Cigs may
become IFR for a period especially in vicinity of KFOD and the a
few periods of MVFR or less possible elsewhere as the system
settles south overnight. VFR conditions will arrive on Tuesday
with north/northeast winds around 12 kts or less.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, May 14, 3:51 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CDT Mon May 14 2018

IAZ047>050-058>062-070>075-081>086-092>096-152100-
Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong storms are expected late this afternoon and
tonight. There is a marginal risk of severe weather. Large hail,
damaging wind and locally heavy rain would be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non severe thunderstorms may linger far southeast Tuesday
morning. Thunderstorm chances return late Friday night and
Saturday. Strong to severe storms will be possible. The specific
threats will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected.

IAZ004>007-015>017-023>028-033>039-044>046-057-152100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Audubon-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated non-severe thunderstorm is possible this afternoon.

River flood warnings remain in effect for portions of the West
Fork Des Moines and Cedar Rivers. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return Friday night and Saturday. Strong to
severe storms will be possible. The specific threats will be
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly through this evening.

IAZ097-152100-
Davis-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk for severe storms through this evening.
Large hail, damaging wind and heavy rainfall are the primary
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non severe thunderstorms may linger southeast Tuesday morning.
Thunderstorm chances return Saturday and strong to severe storms
will be possible. The specific threats will be better determined
in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through this evening.

FAB

In the hours before

Special weather statement, May 14, 7:17 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
717 PM CDT MON MAY 14 2018

IAZ094-150045-
Decatur IA-
717 PM CDT MON MAY 14 2018

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN DECATUR COUNTY...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lamoni, or 8 miles south of Leon, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leon, Lamoni, Davis City, Pleasanton, Nine Eagles State Park and
Lamoni Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 9391 4078 9372 4068 9360 4058 9356
      4058 9395
TIME...MOT...LOC 0016Z 268DEG 24KT 4062 9378

Lee
Local storm report, May 14, 7:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             LEON                    40.74N 93.75W
05/14/2018  E1.00 INCH       DECATUR            IA   LAW ENFORCEMENT

&&

AK
Local storm report, May 14, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             1 W HUMESTON            40.86N 93.52W
05/14/2018  E1.75 INCH       WAYNE              IA   PUBLIC

&&

AK
Local storm report, May 14, 9:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             HUMESTON                40.86N 93.50W
05/14/2018  E1.25 INCH       WAYNE              IA   TRAINED SPOTTER

&&

RAD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:17 PM CDTSpecial Weather StatementDMXDecatur28 min
May 14, 7:43 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne32 min
May 14, 8:49 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne26 min
May 15, 1:52 AM CDTDense Fog AdvisoryDMXBremer, Butler, Calhoun, Cerro Gordo, Emmet, Franklin and 12 more7 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.